Minnesota, 2014

Cold in Minnesota, December 2 to 3, 2014

December 2 to 3, 2014 · NWS ARX · 1 event in 1 county or zone

Cold temperatures across southeast Minnesota contributed to the death of an elderly lady in Rochester (Olmsted County). The woman wandered away from her house on the evening of December 2nd without her coat or purse.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Cold temperatures across southeast Minnesota contributed to the death of an elderly lady in Rochester (Olmsted County). The woman wandered away from her house on the evening of December 2nd without her coat or purse. She spent the night outside and was found deceased the next morning. Temperatures were in the teens and 20s while the woman was outdoors. The woman was believed to have medical conditions that contributed to her death along with the exposure to the cold temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 2, 2:00 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 2, 2:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
200 PM CST TUE DEC 2 2014

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 200 PM CST TUE DEC 2 2014

AN UPPER LEVEL SHORTWAVE IS STREAKING EASTWARD ACROSS NORTHERN
PORTIONS OF THE REGION...PRODUCING MOSTLY MID LEVEL CLOUDS WITH SOME
AREAS OF LIGHT SNOW/FLURRIES. HOPWRF/HRRR/NAM12 CONTINUE TO LAY OUT
SOME VERY LIGHT QPF ALONG/NORTH OF A ZUMBRO FALLS MN TO BLACK RIVER
FALLS WI LINE. DON/T EXPECT MUCH/IF ANY ACCUMULATION. WILL HOLD ONTO
THE LIGHT SNOW CHANCES AND FLURRIES FOR THE FIRST PART OF THE
EVENING.

HIGH PRESSURE SLIDES IN ON WED...QUICKLY SLIDING EAST ON THU. SHOULD
BE A SUNNY...BUT COLD DAY.

MODELS THEN SUGGEST A WEAK RIPPLE ALONG THE UPPER LEVEL FLOW WOULD
STREAK EASTWARD ACROSS THE REGION ON THU. THERE IS SOME WARM AIR
ADVECTION AHEAD OF IT...MORESO IN THE 700MB LAYER AND ACROSS
NORTHERN PORTIONS OF THE REGION. THE HIGH LEAVES A LOT OF DRY AIR
ACROSS THE REGION...AND NOT MUCH SATURATION BEING BROUGHT IN WITH
THE SHORTWAVE...PER RH FIELDS AND BUFKIT SOUNDINGS. GFS AND NAM
POINT TO A MID CLOUD DECK ACROSS THE NORTH THAT COULD SUPPORT SOME
FLURRIES. WILL TREND THE FORECAST THIS WAY.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 200 PM CST TUE DEC 2 2014

PATTERN SHIFT LOOMS ON THE NEAR HORIZON...SHIFTING TO A MORE ZONAL
UPPER LEVEL PATTERN. TEMPERATURES WILL MODERATE TO MORE SEASONABLE
LEVELS AS A RESULT. SOME SUGGESTION THAT RIDGING WILL BUILD IN
TOWARD THE LATER PART OF NEXT WEEK...WITH LONG RANGE MODELS POINTING
TO A WARMING TREND FOR THE 2ND/3RD WEEKS OF DECEMBER. SO...SOME HOPE
FOR A MILDER STRETCH OF DAYS...UNLIKE THE SPATE OF COLD FROM MUCH OF
NOVEMBER.

GENERALLY...IT LOOKS LIKE A DRY STRETCH WITH RUN TOTAL OUTPUTS VIA
THE ECMWF OF ONLY 0.03 INCHES THROUGH 00Z THU.

THAT SAID...THE GFS AND EC DO DRAG A SHORTWAVE TROUGH ACROSS THE
REGION SUN-MON TIME FRAME. THE GFS PRODUCES SOME LIGHT QPF SUN NIGHT
AS THE WAVE MOVES THROUGH...WITH SECONDARY WAVE TRAILING IN ON
MONDAY FOR MORE LIGHT SNOW/FLURRY CHANCES. AMOUNTS WOULD BE MINIMAL.
THE EC IS QUICKER WITH THE FIRST SHORTWAVE...AND WEAK...PRODUCING NO
QPF. IT DOESN/T HAVE THE SECONDARY WAVE. WILL SIDE WITH CONSENSUS
SOLUTION FOR NOW...WHICH PLACES LOW SNOW CHANCES FOR THE REGION ON
SUNDAY NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1136 AM CST TUE DEC 2 2014

MAIN FORECAST CONCERNS ARE MVFR DECK OF CLOUDS OVER SOUTHERN IOWA
AND NORTHERN MISSOURI TO POSSIBLY AFFECT THE RST AND LSE TAF SITES
THIS AFTERNOON INTO THE EARLY EVENING HOURS. LATEST METARS SHOW
CLOUD HEIGHTS IN THE STRATOCUMULUS DECK OF CLOUDS TO BE IN THE 1500-
2500 FEET RANGE. THE LATEST 02.12Z NAM/RAP SUGGEST THE LOW LEVEL
MOISTURE ASSOCIATED WITH THE STRATOCUMULUS DECK OF CLOUDS TO LIFT
NORTHEASTWARD AND AFFECT POSSIBLY THE LSE TAF SITE. LATEST VISIBLE
SATELLITE IMAGERY AND 02.12Z MODEL TRENDS SUGGEST BULK OF THE
MOISTURE WILL MOVE SOUTHEAST OF THE LSE TAF SITE. THERE COULD BE A
BRIEF PERIOD OF MVFR CEILING AT LSE AFTER 20Z TUESDAY.
HOWEVER...CONFIDENCE IS HIGH ENOUGH THE MAJORITY OF THE
STRATOCUMULUS DECK WILL PASS JUST TO THE SOUTH AND EAST OF THE LSE
TAF SITE. FOR NOW...HAVE INTRODUCE SCATTERED CLOUDS AT BOTH THE LSE
AND RST TAF SITES AFTER 20-21Z TUESDAY.

FOCUS THEN TURNS TO THE COLD FRONT OVER THE DAKOTAS TO PUSH INTO
WISCONSIN THIS EVENING. THIS WILL ERODE/MOVE THE STRATOCUMULUS DECK
EAST OF THE TAF SITES BY 02Z WEDNESDAY AND PROVIDE VFR CONDITIONS
THROUGH THE REST OF THE TAF PERIOD. WINDS WILL SLOWLY SHIFT TO THE
NORTHWEST THIS EVENING INTO TONIGHT AND BECOME SUSTAIN AT 10 TO 12
KNOTS BY 15Z WEDNESDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....DTJ
Hazardous weather outlook, Dec 2, 4:18 AM CST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
418 AM CST TUE DEC 2 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031300-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
418 AM CST TUE DEC 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Special weather statement, Dec 2, 3:06 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CST TUE DEC 2 2014

MNZ079-086>088-WIZ017-029-032>034-022300-
WABASHA-DODGE-OLMSTED-WINONA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-
JACKSON-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS
306 PM CST TUE DEC 2 2014

LIGHT SNOW WILL CONTINUE TO FALL ACROSS THE AREA THROUGH 5 PM.
SNOW ACCUMULATIONS OF A DUSTING TO 1/2 INCH CAN BE EXPECTED AND
THIS MAY PRODUCE SOME SLICK SPOTS ON ROADWAYS. THIS COULD LEAD TO
A SLIPPERY COMMUTE EARLY THIS EVENING. BE SURE TO SLOW DOWN AND
ALLOW A LITTLE EXTRA TIME TO REACH YOUR DESTINATION.

DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Olmsted

When
December 2, 5:30 PM CST to December 3, 11:00 AM CST
Where
Olmsted forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

An elderly lady passed away after spending the night of December 2nd outdoors with temperatures in the teens and 20s. The lady had medical conditions that likely contributed to her death along with the exposure to the cold temperatures.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Olmsted2014-12-0391FemaleOutside/Open AreasIndirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548026.